I would be most grateful if you can help with my search for information about and treatment of idiopathic thrombocytopenia purpura H M S, Norwich.......
Idiopathic thrombocytopenia purpura is a masterpiece of medical gobbledygook. "Tho-mbocytopenia" refers to a lowering of blood platelets, which are manufactured in the bone marrow. When this occurs, there is a tendency to bleed and bruise easily (which is what "purpura" means). Patients also experience nosebleed and bleeding gums, sometimes blood in their stools, heavy menstrual periods and tiny red spots on the skin (called "petechiae"). And "idiopathic" means "we don't know what causes it". Put that all together, and you've got lowered blood platelets ("thrombi"), causing bruising and bleeding but of unknown origin.
When TP is not idiopathic, it can be caused by viral infections and diseases of the lymphatic system. It also accompanies certain auto immune conditions such as systemic lupus erythematosus. The usual methods of treating ITP amount to a blunderbuss approach, handing out high dose steroids, removing the patient's spleen or administering intravenous immunoglobulin.
Two important causes should be ruled out at the outset. Firstly, determine whether any drugs your friend may be taking are causing the problem. Many drugs can affect platelet production, causing ITP. Drugs known to damage bone marrow and cause blood disorders including ITP include antibacterial drugs (such as chloramphenicol and sulphonamides); anti malarial drugs (such as chloroquine and pyrimethamine); heart drugs for arrhythmia (procainamide, quinidine); diuretics (acetazolamide and chlorothiazide); tranquillisers (meprobamate); drugs for epilepsy (carbamazepine, primidone); anti psychotic drugs (phenothiazines); antihistamines (chlorpheniramine); and drugs for diabetes (sulphonylureas such as chlorapropamide and tobutamide) (Peter Parish, Medical Treatments: The Benefits and Risks, Penguin, 1991).
In rare instances, an allergic reaction to a drug can cause damage to the platelets in blood circulation. These can occur with the diuretic drug acetazolamide, which is used to treat glaucoma; high blood pressure drugs, such as hydrochlorothiazide and methyldopa; rifampicin, an anti bacterial; and sulphonamide drugs.
Another hidden cause is food allergy. In one case, a woman suffering from ITP observed that her condition worsened after eating tahini (sesame seed paste). Doctors investigating her condition discovered that her blood platelet count plummeted 24 hours after eating the food before recovering to normal nine days later. A repeat of the challenge had similar results. Since removing sesame seeds from her diet permanently, the woman has completely recovered (Lancet, 1998; 352: 618). Another case of ITP has been linked with milk protein (Lancet, 1981; ii: 316). As with most autoimmune conditions, a useful first port of call is investigating dietary or environmental allergies. (Again, for information about food allergy testing and environmental conditions, consult the WDDTY Allergy Handbook.)